Skip to main content

Velocity 2014 Schedule

Below are the confirmed and scheduled talks at Velocity 2014. Note: The schedule is subject to change.

Customize Your Own Schedule

Create your own conference schedule using the personal scheduler function. Mark the Tutorials, Sessions, Keynotes, and Events you want to attend by clicking on the calendar icon [calendar icon] next to each listing. Then click on personal schedule below and get your own customized schedule generated.

Thank you to our sponsors
for lunches and breaks:

lunch and break sponsors
Grand Ballroom AB
Add Extreme Web Performance for Mobile Devices to your personal schedule
9:00am Extreme Web Performance for Mobile Devices Maximiliano Firtman (ITMaster Professional Training)
Add RUM: Getting Beyond Page Level Metrics to your personal schedule
1:30pm RUM: Getting Beyond Page Level Metrics Buddy Brewer (SOASTA), Philip Tellis (SOASTA)
Add Browser Performance Tools to your personal schedule
3:30pm Browser Performance Tools Paul Irish (Google Chrome), Nick Fitzgerald (Mozilla), Tobin Titus (Microsoft), Jason Weber (Microsoft)
Grand Ballroom CD
Add Battle-tested Code Without the Battle - Security Testing and Continuous Integration to your personal schedule
9:00am Battle-tested Code Without the Battle - Security Testing and Continuous Integration James Wickett (Signal Sciences), Gareth Rushgrove (Puppet Labs)
Add Monitoring with Ganglia to your personal schedule
1:30pm Monitoring with Ganglia Vladimir Vuksan (Fastly)
Add Ignite Velocity (Sponsored by Logentries & PagerDuty) to your personal schedule
7:30pm Event
Room: Grand Ballroom CD
Ignite Velocity (Sponsored by Logentries & PagerDuty)
Grand Ballroom E
Add Building a Device Lab to your personal schedule
1:30pm Building a Device Lab Lara Hogan (Etsy), Destiny Montague (Etsy)
Add Mobile Performance: All Questions Answered to your personal schedule
3:30pm Mobile Performance: All Questions Answered Lyza Gardner (Cloud Four), Tammy Everts (SOASTA), Guy Podjarny (Snyk), Lara Hogan (Etsy)
Grand Ballroom F
Add WebPagetest Power Users to your personal schedule
9:00am WebPagetest Power Users Patrick Meenan (Google)
Add Advanced Image Compression Techniques to your personal schedule
11:00am Advanced Image Compression Techniques Tobias Baldauf (Akamai Technologies)
Grand Ballroom G
Add Chef Hack to your personal schedule
1:30pm Chef Hack Nathen Harvey (Chef)
5:00pm Dinner
Room: On Your Own
7:30am Coffee
Room: DE Foyer
10:30am Morning Break
Room: DE Foyer
3:00pm Afternoon Break
Room: DE Foyer
12:30pm Lunch
Room: Hyatt Hotel
Add Late Night Reception (Sponsored by Mandrill) to your personal schedule
9:00pm Event
Room: Evolution Café + Bar, Hyatt Lobby
Late Night Reception (Sponsored by Mandrill)
Add Evening Event (Sponsored by EdgeCast, now part of Verizon) to your personal schedule
5:40pm Event
Room: Terra Courtyard, Hyatt
Evening Event (Sponsored by EdgeCast, now part of Verizon)
9:00am-10:30am (1h 30m) Mobile
Extreme Web Performance for Mobile Devices
Maximiliano Firtman (ITMaster Professional Training)
The mobile web space moves really fast and every year the whole ecosystem changes. But one thing remains unchanged: the need for extreme performance. If you have a mobile site, a responsive web, or you are about to create one, this tutorial will give you the techniques to measure and improve the performance after understanding the mobile web world today and testing on your own mobile device.
11:00am-12:30pm (1h 30m) Mobile
Debugging and Tuning Mobile Web Sites with Modern Web Browsers
Troy Miles (Kelley Blue Book)
Until recently, debugging a mobile web site was incredibly difficult. Luckily things things have changed. Now some desktop browsers not only contain remote debuggers, but have other features to monitor and improve performance and detect memory leaks.
1:30pm-3:00pm (1h 30m) Performance
RUM: Getting Beyond Page Level Metrics
Buddy Brewer (SOASTA), Philip Tellis (SOASTA)
RUM isn't just for page level metrics anymore. In this talk we will share how to time the most important components on your page and keep track of third party performance.
3:30pm-5:00pm (1h 30m) Performance
Browser Performance Tools
Paul Irish (Google Chrome), Nick Fitzgerald (Mozilla), Tobin Titus (Microsoft), Jason Weber (Microsoft)
Web developers rarely build for a single browser, and unfortunately dev tools vary across browsers. In order to create websites that perform well, developers need to use the latest performance tools across browsers. In this tutorial representatives from major browsers show how to solve performance problems using their browser's tools.
9:00am-10:30am (1h 30m) Operations
Battle-tested Code Without the Battle - Security Testing and Continuous Integration
James Wickett (Signal Sciences), Gareth Rushgrove (Puppet Labs)
We are releasing our applications at an ever increasing rate, leaving little time for formal security testing. Doing a penetration test once every 6 months and releasing 6 times a day is a recipe for disaster. But the automation that makes releasing at speed possible provides the perfect platform for building a comprehensive suite of automated security tests. This workshop will show you how.
11:00am-12:30pm (1h 30m) Operations
Introduction to Docker: Containerization Is the New Virtualization
James Turnbull (Empatico)
You've heard the hype about Docker and container virtualization now see it in action. This tutorial will introduce you to Docker and take you through installing it, running it, and integrating it into your development and operational workflow.
1:30pm-3:00pm (1h 30m) Operations
Monitoring with Ganglia
Vladimir Vuksan (Fastly)
Ganglia is a widely used monitoring software used by companies of all sizes including Pinterest, Etsy, etc. In this tutorial, Vladimir will show some of the common uses of Ganglia and how Ganglia can help you detect issues, aid in corrective action as well as help you understand your infrastructure.
3:30pm-5:00pm (1h 30m) Operations
Source of Truth: Using Open Source Tools to Manage and Monitor Large Deployments in Multiple Datacenters
Dale Hamel (Shopify)
Keeping track of a fleet of servers is time consuming and poor techniques, such a spreadsheets, lead to headaches as your infrastructure grows. A single Source of Truth is invaluable in capacity planning and for maintenance. We'll discuss how we used various open source tools to maintain our own source of truth, and how doing so enabled us to automate and streamline our infrastructure management.
7:30pm-9:00pm (1h 30m) Event
Ignite Velocity (Sponsored by Logentries & PagerDuty)
If you had five minutes on stage what would you say? What if you only got 20 slides and they rotated automatically after 15 seconds? Would you pitch a project? Launch a web site? Teach a hack? We’ll find out again this year at Ignite Velocity.
9:00am-12:30pm (3h 30m) Culture & Organizational Change
How Did Your Organizational Learning Game Come Up?
Andrew Shafer (Pivotal)
Culture eats strategy for breakfast, but what even is culture? What makes a culture better or worse? How do we measure culture? How can we make culture actionable? This tutorial will present models and metrics supported by research along side personal anecdotes and observations in an attempt to help you answer those questions for yourself.
1:30pm-3:00pm (1h 30m) Mobile
Building a Device Lab
Lara Hogan (Etsy), Destiny Montague (Etsy)
Learn how to build a device lab as a product for your coworkers to test their work on a spectrum of operating systems and versions. We’ll cover how to choose devices, organization and cabling, power supply troubleshooting, and tips for getting your users to use the lab considerately.
3:30pm-5:00pm (1h 30m) Mobile
Mobile Performance: All Questions Answered
Lyza Gardner (Cloud Four), Tammy Everts (SOASTA), Guy Podjarny (Snyk), Lara Hogan (Etsy)
Does RWD make mobile performance better or worse? What's the best solution for responsive images? What tools are good for analyzing mobile performance? Will HTTP/2 have more or less impact on mobile web traffic? How do I measure performance in native mobile apps? Come to this panel of mobile performance experts to hear these and other questions answered.
9:00am-10:30am (1h 30m) Performance
WebPagetest Power Users
Patrick Meenan (Google)
Learn the tips and tricks for getting the most out of WebPagetest's more advanced features and how to get the most out of even the basic tests. From bandwidth analysis to complex scripting to the automation interface.
11:00am-12:30pm (1h 30m) Performance
Advanced Image Compression Techniques
Tobias Baldauf (Akamai Technologies)
Image assets are a major impediment to page load times. Best practices for common image compression have been evangelized. To further reduce image bytesize, we have to get creative: discover how to apply lossy compression to lossless formats, automatically detect good compression levels, and learn how disciplines like computer vision and machine learning can help us to improve image compression.
1:30pm-3:00pm (1h 30m) Culture & Organizational Change , Operations
The Practical Gamemaster: Design and Execution of IT Emergency Operations Drills
Adele Shakal (Metacloud, Inc.)
Keeping IT participants engaged in a drill simulation can be very challenging, especially within the broader contexts of emergency operations, continuity planning/resiliency, disaster recovery, and IT architecture. Accept this challenge and become a practical gamemaster, worthy of designing and executing drills on likely emergency scenarios and realistic function failures for your organization.
3:30pm-5:00pm (1h 30m) Culture & Organizational Change
Making Your Dream a Reality: Raising Money for Your Web Operations or Web Performance Idea
Kyle Redinger (VividCortex, Inc.)
Raising money from investors has a unique set of risks that many founders overlook, but are equally important to success. Participants will come away from this talk with a proven game plan for raising capital, from marketing to investors, to understanding venture capital, and term sheet nuances. They will also receive a robust fundraising financial modeling tool.
1:30pm-5:00pm (3h 30m) Sponsored
Chef Hack
Nathen Harvey (Chef)
Technical conferences are a great way to interact with technical people and get energized to do some awesome things! Kick off your arrival at Velocity by joining Chef for 30 minutes of demos on new features Chef Metal and Chef Deployment Kit, then hack on Chef with Technical Community Director, Nathen Harvey and Chef Engineers. *This event is open to both 2 and 3 day conference pass holders.
5:00pm-5:40pm (40m)
Break: Dinner
7:30am-9:00am (1h 30m)
Break: Coffee
10:30am-11:00am (30m)
Break: Morning Break
3:00pm-3:30pm (30m)
Break: Afternoon Break
12:30pm-1:30pm (1h)
Break: Lunch
9:00pm-10:30pm (1h 30m) Event
Late Night Reception (Sponsored by Mandrill)
Come on down to the hotel bar after Ignite Velocity at the Late Night Reception on Tuesday. Network and hang out with other Velocity attendees, have a refreshing beverage, and pick up some cool Mandrill swag. (If you're arriving on Tuesday for sessions starting on Wednesday, be sure to pick up your badge before Registration closes at 5pm--it contains a coupon for a free drink at the Reception!)
5:40pm-9:00pm (3h 20m) Event
Evening Event (Sponsored by EdgeCast, now part of Verizon)
Be sure to join us poolside at the Hyatt's Terra Courtyard for some refreshing drinks, delicious food, and live music! This will be your first opportunity to network with other Velocity attendees, so don't miss out!